Superoscillation in speckle patterns

Dennis, M.R., Hamilton, A. and Courtial, J. (2008) Superoscillation in speckle patterns. Optics Letters, 33(24), pp. 2976-2978. (doi:10.1364/OL.33.002976)

[img]
Preview
Text
ID32335-2008.pdf

278kB

Publisher's URL: http://dx.doi.org/10.1364/OL.33.002976

Abstract

Waves are superoscillatory where their local phase gradient exceeds the maximum wavenumber in their Fourier spectrum. We consider the superoscillatory area fraction of random optical speckle patterns. This follows from the joint probability density function of intensity and phase gradient for isotropic Gaussian random wave superpositions. Strikingly, this fraction is 1/3 when all the waves in the two-dimensional superposition have the same wavenumber. The fraction is 1/5 for a disk spectrum. Although these superoscillations are weak compared with optical fields with designed superoscillations, they are more stable on paraxial propagation.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Courtial, Dr Johannes and Hamilton, Mr Alasdair
Authors: Dennis, M.R., Hamilton, A., and Courtial, J.
College/School:College of Science and Engineering > School of Physics and Astronomy
Journal Name:Optics Letters
Publisher:Optical Society of America
ISSN:0146-9592
ISSN (Online):1539-4794
Copyright Holders:Copyright © 2008 Optical Society of America
First Published:First published in Optics Letters 33 (24): 2976-2978
Publisher Policy:Reproduced in accordance with the copyright policy of the publisher

University Staff: Request a correction | Enlighten Editors: Update this record